Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 133, NWS Denver/Boulder, CO

September 29, 20005 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 29, 2000, 6:04 PM MDT for 5 counties in Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 29, 2000, 6:04 PM MDT (00:04 UTC)
Expired
Sep 29, 2000, 6:45 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 46 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 6:04 PM MDTThunderstorm Wind 66 MWestminster, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2917 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 300006
SVRDEN
COC001-005-013-031-059-300045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
604 PM MDT FRI SEP 29 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  EXTREME SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF DENVER
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GOLDEN...OR ABOUT 10 MILES WEST OF
  DENVER...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WHEAT
RIDGE...WESTMINSTER...THORNTON...NORTHGLENN...LITTLETON...LAKEWOOD...
ENGLEWOOD...DENVER...COMMERCE CITY...BROOMFIELD...BOULDER...WEST
CENTRAL AURORA...ARVADA...SUPERIOR...SHERIDAN...ROCKY FLATS...
LOUISVILLE...LAFAYETTE...GREENWOOD VILLAGE AND FEDERAL HEIGHTS.

THE MAIN THREAT WITH THIS STORM WILL BE STRONG AND GUSTY WINDS UP TO 
70 MPH. THE STRONGEST GUSTS WILL BE WEST OF I-25. HEAVY RAIN AND 
SMALL HAIL ARE ALSO POSSIBLE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE...DAMAGING WINDS IN EXCESS OF 55 
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4000 10527 3956 10513 3963 10483 3999 10489

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:58 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 29, 2:58 PM MDT, 3 hours 6 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
258 PM MDT FRI SEP 29 2000

SHORT TERM DISCUSSION:  THE WATER VAPOR PICTURES ARE SHOWING THE
SYNOPTIC SCALE ENERGY GETTING INTO WESTERN COLORADO AT THIS TIME...
WITH STILL MORE FURTHER UPSTREAM IN UTAH.  SOME CONVECTION HAS
COMMENCED OVER THE FORECAST AREA...EVEN A COUPLE LIGHTNING STRIKES.
CROSS SECTIONS AND FORECAST SOUNDINGS ARE INDICATING FAIRLY STEEP
LAPSE RATES INTO MID EVENING...BUT INCREASING MID LEVEL STABILITY
FROM 06Z-12Z.  FAIR POTENTIAL INSTABILITY IS AROUND ALL NIGHT...WITH
A THETA-E RIDGE OVER THE FORECAST AREA THROUGH 12Z.  CURRENTLY OVER
THE FAR EASTERN ZONES...THERE IS FAIRLY DECENT LOW LEVEL MOISTURE
...AND THE FORECAST CAPES ARE AROUND 400 TO 600 J/KG THERE.
CONSIDERING LAST NIGHT'S CONVECTION...AND WHAT THE CURRENT SATELLITE
PICTURES ARE SHOWING...THE SYNOPTIC SCALE ENERGY MAY KEEP SOME STUFF
GOING WELL INTO THE EVENING...EVEN PAST MIDNIGHT POTENTIAL IN SOME
AREAS.  THE CURRENT FORECAST COVERAGE SEEMS GOOD...10-30% POPS WILL
SUFFICE.  FOR TEMPERATURES...GRIDS AREA SHOWING LOWS A TAD WARMER
OVERNIGHT FROM THIS MORNING.   RJK

LONG TERM DISCUSSION: W TO NWLY FLO ALF ACRS CNTRL RCKYS BCMS MORE
FLATLY ZNL ACRS SRN CANADA/NRN U.S. THRU PRD.  MDLS AT SFC KEEP SUM
TYPE OF LEE TROF THRU SAT AND SUN.  THIS WILL KEEP WK DWNSLP FLO OVR
URBAN CORRIDOR AND NERN PLAINS...SO AMS WILL RMN DRY AND STBL.  TEMPS
WILL WRM SLIGHTLY THRU THE WKND WITH WRMG AT H7 LVL.  WILL GENERALLY
COMPROMISE AMONGST GDNC TEMPS.  ENJOY THE FINE INDIAN SUMMER
WX!!!

IN XTNDD PRD...MRF MAINTAINS STG ZNL FLO ALF ACRS SRN CANADA/NRN U.S.
A GUD SHT WV MOVG IN THIS FLO ALF ALLOWS CANADIAN HI PRES TO SLIDE S
OVR GRT PLAINS WITH RESULTANT LO LVL UPSLP FLO AGNST E FACE OF RCKYS.
TEMPS WILL BE COOLER DUE TO INCRSD CLDNS AND SML THRT OF PCPN BY WED.
GARD

.DErN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 6:38 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.